Large monotone paths in graphs with bounded degree

Research output: Contribution to journalArticlepeer-review


We prove that for every ∈ > 0 and positive integer r, there exists Δ0 = Δ0(∈) such that if Δ > Δ0 and n > n(Δ, ∈, r) then there exists a packing of Kn with [(n - 1)/Δ] graphs, each having maximum degree at most Δ and girth at least r, where at most ∈n2 edges are unpacked. This result is used to prove the following: Let f be an assignment of real numbers to the edges of a graph G. Let α(G, f) denote the maximum length of a monotone simple path of G with respect to f. Let α(G) be the minimum of α(G, f), ranging over all possible assignments. Now let αΔ be the maximum of α(G) ranging over all graphs with maximum degree at most Δ. We prove that Δ + 1 ≥ αΔ ≥ Δ(1 - o(1)). This extends some results of Graham and Kleitman [6] and of Calderbank et al. [4] who considered α(Kn).

Original languageEnglish
Pages (from-to)579-587
Number of pages9
JournalGraphs and Combinatorics
Issue number3
StatePublished - 2001

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Large monotone paths in graphs with bounded degree'. Together they form a unique fingerprint.

Cite this